Nebraska, 2009

Hail and Damaging Winds in Nebraska, July 23, 2009

July 23, 2009 · NWS LBF · 26 events in 9 counties and zones

A strong supercell developed over Hooker County during the late afternoon hours and moved southward. Strong rotation and large hail was reported with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong supercell developed over Hooker County during the late afternoon hours and moved southward. Strong rotation and large hail was reported with the storm. Because the storm passed over a very rural area, a tornado could never be confirmed. Another supercell which produced large hail developed during the evening hours across north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 1:36 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 23, 1:36 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT THU JUL 23 2009

.DISCUSSION...

...CONTINUED VERY WARM FRIDAY WITH THUNDERSTORMS POSSIBLE DURING THE
AFTERNOON AND EVENING...

.SHORT TERM DISCUSSION...

LATE THIS AFTERNOON/TONIGHT....WEAK UPPER LEVEL DISTURBANCE
INDICATED IN NWRLY FLOW ALOFT NOW MOVING ACROSS SWRN SD AND WRN NEBR
PNHDL. THIS WILL INTERACT WITH MODEST INSTABILITY OF 1000-1500 J/KG
...0-6KM SHEAR OF 35KTS AND H85 MOISTURE CONVERGENCE MAINLY ACROSS
WRN CHERY INTO GARDEN AND DEUEL COUNTY THROUGH LATE AFTN. A SECOND
AREA WILL BE ACROSS ERN HALF OF FA...WHERE SBCAPES RANGING FROM
2000-3500 J/KG. STRONG HEATING UNDERWAY WITH TEMPS 88-93 WEST OF HWY
83. A FEW STORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...MAINLY WEST OF HWY 83.

FRIDAY/FRIDAY NIGHT...NAM AND GFS ARE IN CLOSE AGREEMENT BRINGING
WEAK COLD FRONT THROUGH ALL BUT SERN FA BY 18Z. FRONT WILL DO LITTLE
TO COOL TEMPS WITH THE SOUTH REACHING THE MID/UPPER 90S AND NCTRL
THE LOWER 90S. THERE WILL BE AT LEAST A SLIGHT CHC FOR TSTMS DURING
THE AFTN AND EVENING OVER ALL BUT THE NERN PORTIONS OF NCTRL. NOT
ANTICIPATING ANY SEVERE STORMS HOWEVER.

SATURDAY/SATURDAY NIGHT...LOOKS DRY WITH LACK OF MOISTURE AND
UPSTREAM DISTURBANCES. CONVECTIVE FOCUS ACROSS COLORADO AND KANSAS.
WILL BE STRONGLY INFLUENCED FROM UPPER LOW OVER THE GREAT LAKES.
HIGHS A BIT COOLER FROM 84-88 AND LOWS FROM 55 TO 60.

SUNDAY/SUNDAY NIGHT...WILL WARM BACK UP A FEW DEGREES AHEAD OF NEXT
COOL FRONT WITH HIGHS 86 TO 89. NAM OUTPUT PLACES CHC FOR SHOWER AD
STORMS WEST OF HWY 83 DURING AFTN WITH A SLIGHT CHC OVERNIGHT ALL
AREAS.

.EXTENDED DISCUSSION...(MONDAY THROUGH THURSDAY)
BETTER UPPER SUPPORT ARRIVED MONDAY FOR CHC POPS INSERTED. A SLIGHT
CHC FOR LINGERING SHOWERS OR STORMS MONDAY EVENING. REMAINDER OF
EXTENDED DRY...ASIDE FROM A SLIGHT CHC TUESDAY NIGHT. STRONG UPPER
LOW CENTERED OVER HUDSON BAY CANADA WILL BRING COOLER FLOW INTO THE
NRN AND CNTRL PLAINS.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE FORECAST PERIOD HOWEVER
THUNDERSTORMS IN THE VCNTY OF THE KLBF AND KVTN TERMINALS WILL BE
THE MAIN THREAT TO AIRCRAFT OPERATIONS OVER THE NEXT 24 HOURS. THESE
STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN MODERATE
RAINFALL AND POSSIBLY SMALL HAIL. WIND GUSTS NEAR STORMS THIS
EVENING WILL ALSO BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50
MPH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 11 PM CDT/10 PM MDT FOR SHERIDAN...CHERRY...GARDEN...
GRANT...HOOKER...THOMAS... BROWN...BLAINE...ARTHUR... MCPHERSON...
LOGAN...DEUEL...KEITH...LINCOLN ...CHASE...HAYES...AND FRONTIER.

&&

DISCUSSION...ROBERG
AVIATION...13
Hazardous weather outlook, Jul 23, 2:41 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU JUL 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU JUL 23 2009 /241 PM MDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE BOUNDARY LOCATED ACROSS THE WESTERN SANDHILLS AND
SOUTHERN PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING HOURS. MODERATE INSTABILITY AND FAVORABLE WIND
PROFILES WILL BE FAVORABLE FOR AT LEAST ISOLATED SEVERE
THUNDERSTORM FORMATION. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60
MPH WILL BE THE MAIN THREATS...MAINLY EAST OF A CODY TO HYANNIS TO
BIG SPRINGS LINE TO HIGHWAY 183. THESE STORMS SHOULD WEAKEN AFTER
SUNSET AND MORE QUIET WEATHER SET IN FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY A COLD FRONT WILL MOVE SOUTHEAST AND MAY BE THE FOCUS FOR
STORM DEVELOPMENT BY AFTERNOON. MODELS PUSH THE BOUNDARY SOUTH BY
EVENING WHEN THE THREAT FOR THUNDERSTORM DEVELOPMENT SHOULD
DIMINISH. SUNDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DAILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WEST OF HIGHWAY 83 LATE
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 23, 1:28 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HEAVY RAIN       5 SW BRULE              41.04N 101.96W
07/23/2009  E2.25 INCH       KEITH              NE   PUBLIC

            THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
            MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
            THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
            MDT.

&&

SJACOBS
Local storm report, Jul 23, 1:30 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       5 SW BRULE              41.04N 101.96W
07/22/2009  E2.25 INCH       KEITH              NE   PUBLIC

            THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
            MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
            THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
            MDT.

&&

SJACOBS

The radar

The North Platte radar (KLNX), 48 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Cherry

When
July 23, 3:52 PM CST
Where
Cherry County, 28.92 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -101.130

The hail covered the ground.

Hail, Hooker

When
July 23, 3:03 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.040, -101.040

Hail, Hooker

When
July 23, 3:09 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.040, -101.040

Hail, Hooker

When
July 23, 3:22 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
2.5 in hail
Property damage
$100,000
Reported by
COOP Observer
Coordinates
42.040, -101.040

The cooperative observer reported the tennis ball size hail.

Hail, Hooker

When
July 23, 4:11 PM MST
Where
Hooker County, 9.97 mi SW of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
41.950, -101.170

Funnel Cloud, Hooker

When
July 23, 4:15 PM MST
Where
Hooker County, 11.67 mi SW of Mullen
Reported by
Public
Coordinates
41.930, -101.190

Hail, Hooker

When
July 23, 4:15 PM MST
Where
Hooker County, 11.67 mi SW of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -101.190

Hail, McPherson

When
July 23, 5:30 PM CST
Where
McPherson County, 16.5 mi NW of Tryon
Measured
1.25 in hail
Reported by
Public
Coordinates
41.730, -101.180

Hail, Hooker

When
July 23, 4:33 PM MST
Where
Hooker County, 20.64 mi SSE of Mullen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -100.890

Hail, McPherson

When
July 23, 5:56 PM CST
Where
McPherson County, 16.56 mi W of Tryon
Measured
1.25 in hail
Reported by
Public
Coordinates
41.560, -101.290

Hail, McPherson

When
July 23, 6:17 PM CST
Where
McPherson County, 15.53 mi W of Tryon
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.560, -101.270

The hail stripped trees of all their leaves.

Hail, Keith

When
July 23, 5:27 PM MST
Where
Keith County, 13.61 mi NE of Keystone
Measured
2.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.370, -101.410

The hail was accompanied by very strong winds in excess of 60 mph.

Hail, Rock

When
July 23, 6:48 PM CST
Where
Rock County, 9.24 mi SSW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -99.600

Hail, Rock

When
July 23, 6:50 PM CST
Where
Rock County, 3.69 mi NW of Bassett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.610, -99.580

Hail, Holt

When
July 23, 6:55 PM CST
Where
Holt County, 14.54 mi SW of Atkinson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.380, -99.170

Hail, Lincoln

When
July 23, 7:03 PM CST
Where
Lincoln County, 8.29 mi N of Sutherland
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.290, -101.130

Hail, Rock

When
July 23, 7:05 PM CST
Where
Rock County, 10.08 mi SSW of Bassett
Measured
2.5 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.450, -99.610

Law enforcement reported tennis ball size hail. The hail damaged vehicles.

Hail, Lincoln

When
July 23, 7:07 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.160, -101.130

Hail, Lincoln

When
July 23, 7:19 PM CST
Where
Lincoln County, 1.71 mi WSW of Sutherland Res
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.120, -101.180

Strong winds in excess of 60 mph accompanied the hail.

Hail, Keya Paha

When
July 23, 7:20 PM CST
Where
Keya Paha County, 9.21 mi SE of Springview
Measured
0.88 in hail
Reported by
Public
Coordinates
42.720, -99.610

Thunderstorm Wind, McPherson

When
July 23, 7:29 PM CST
Where
McPherson County, 17.7 mi WSW of Tryon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.460, -101.290

Very strong winds moved 4 grain bins off their foundation by 6 to 8 inches, damaged trees, and broke off sprinkler heads from a center pivot irrigation system.

Hail, Lincoln

When
July 23, 7:37 PM CST
Where
Lincoln County, 8.03 mi SSW of Sutherland Res
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -101.200

Thunderstorm Wind, Lincoln

When
July 23, 7:40 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -101.160

A trained spotter reported wind gusts of at least 60 mph.

Hail, Brown

When
July 23, 8:15 PM CST
Where
Brown County, 4.42 mi NNW of Long Pine
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -99.730

Hail, Brown

When
July 23, 8:25 PM CST
Where
Brown County, Long Pine
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -99.700

Hail, Brown

When
July 23, 8:30 PM CST to 8:31 PM CST
Where
Brown County, 3.56 mi E of Ainsworth to 5 mi E of Ainsworth
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.550, -99.780

Large hail fell along a one mile stretch of Highway 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187554, 187555, 187556, 187557, 187558, 187553, 187560, 187561, 187559, 187562, 187563, 187565, 187564, 187566, 187567, 187568, 187569, 187570, 187571, 187572, 187578, 187573, 187574, 187575, 187576, 187577.